Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 168, NWS Cleveland, OH

July 11, 2011Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 11, 2011, 11:32 AM EDT for Wood County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2011, 11:32 AM EDT (15:32 UTC)
Expired
Jul 11, 2011, 12:15 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Wood County, OH

The radar

The Cleveland radar (KCLE), 147 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 12:00 PM EDTTSTM WND DMGBowling Green, OHLARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 10:16 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS51 KCLE 111532
SVRCLE
OHC173-111615-
/O.NEW.KCLE.SV.W.0168.110711T1532Z-110711T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1132 AM EDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WOOD COUNTY IN NORTHWEST OHIO

* UNTIL 1215 PM EDT

* AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF NORTH BALTIMORE...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN WOOD COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4147 8342 4117 8342 4116 8367 4117 8368
      4117 8383 4134 8385
TIME...MOT...LOC 1532Z 265DEG 45KT 4126 8370

$$

LAPLANTE
3 follow-up statements
814 
WWUS51 KCLE 111551
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1151 AM EDT MON JUL 11 2011

OHC173-111615-
/O.CON.KCLE.SV.W.0168.000000T0000Z-110711T1615Z/
WOOD OH-
1151 AM EDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR SOUTHERN WOOD COUNTY...

AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RISINGSUN...OR 8 MILES NORTH OF FOSTORIA...MOVING EAST AT 50
MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE....

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR NORTHERN OHIO.

&&

LAT...LON 4147 8342 4117 8342 4116 8367 4117 8368
      4117 8383 4134 8385
TIME...MOT...LOC 1551Z 265DEG 45KT 4128 8338

$$

FITZ
882 
WWUS51 KCLE 111612
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1212 PM EDT MON JUL 11 2011

OHC173-111622-
/O.EXP.KCLE.SV.W.0168.000000T0000Z-110711T1615Z/
WOOD OH-
1212 PM EDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WOOD COUNTY EXPIRES
AT 1215 PM EDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR NORTHERN OHIO.

LAT...LON 4147 8342 4117 8342 4116 8367 4117 8368
      4117 8383 4134 8385
TIME...MOT...LOC 1612Z 265DEG 45KT 4130 8303

$$

FITZ
190 
WWUS51 KCLE 111620 CCA
SVSCLE

SEVERE WEATHER STATEMENT..CORRECTED...
NATIONAL WEATHER SERVICE CLEVELAND OH
1220 PM EDT MON JUL 11 2011

OHC173-111622-
/O.EXP.KCLE.SV.W.0168.000000T0000Z-110711T1615Z/
WOOD OH-
1220 PM EDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WOOD COUNTY EXPIRES
AT 1215 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR NORTHERN OHIO.

LAT...LON 4147 8342 4117 8342 4116 8367 4117 8368
      4117 8383 4134 8385
TIME...MOT...LOC 1612Z 265DEG 45KT 4130 8303

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:27 AM EDT, 5 minutes earlier.

Area forecast discussion, Jul 11, 11:27 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1127 AM EDT MON JUL 11 2011

.SYNOPSIS...
A COLD FRONT OVER THE WESTERN GREAT LAKES WILL DROP SOUTH ACROSS
THE AREA ON TUESDAY. COOLER AND DRIER CANADIAN HIGH PRESSURE WILL
BUILD SOUTHEAST ACROSS THE EASTERN GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE AFTERNOON.
NOT SURE WE NEED IT ALL THE WAY TO EXTREME NORTHEAST OHIO BUT WE
WANTED TO BE CAUTIOUS UNTIL WE ARE SURE WHAT THE LAKE MICHIGAN
DERECHO IS GOING TO DO. THERE IS A CHANCE THAT THE SMALL CLUSTER
OF STORMS ENTERING NORTHWEST OHIO COULD ALSO TURN INTO A
THUNDERSTORM COMPLEX AND MOVE SOUTHEAST TOWARD BOWLING GREEN AND
MANSFIELD EARLY THIS AFTERNOON. ALSO NOT SURE WHAT WILL HAPPEN
WHEN THE DERECHO CATCHES UP TO THE FIRST CLUSTER OF STORMS. THE
CAP WILL BE BROKEN AS THE BOUNDARY LAYER BECOMES MORE UNSTABLE AND
MID LEVEL COOLING OCCURS. THE STORMS WILL EVENTUALLY HAVE RAPID
PROPAGATION OFF TO THE SOUTHEAST WITH DAMAGING WINDS LIKELY.

TEMPERATURES WILL BE DEPENDENT ON THE AMOUNT OF CLOUDS/STORMS
ACROSS NOW OHIO. HAVE TRIMMED BACK HIGHS ACROSS NORTHWEST OHIO TO
AROUND 90. WILL STICK WITH 90 AND LOWER 90S MOST ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA TONIGHT. WELL THAT IS
IF YOU WANT TO CALL IT A COLD FRONT. THICKNESS PATTERN DOES NOT EVEN
RELAX AT ALL BEHIND THE FRONT. WEAK UPPER LEVEL RIDGE TRIES TO BUILD
EAST INTO THE AREA TUESDAY MORNING BUT THEN FLATTENS OUT.  THIS
MEANS TEMPERATURES ON TUESDAY WILL STILL BE WARM BUT NOT AS WARM AS
TODAY. LOOKING UPPER 80S MOST AREAS AND AROUND 90 IN THE WEST.

THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT WITH THE
WEAK FRONTAL BOUNDARY AND THEN SHIFT EAST OF THE AREA BY TUESDAY
MORNING. HIGH PRESSURE BUILDS SOUTHEAST INTO THE REGION AND BECOMES
A DOMINANT WEATHER FEATURE THROUGH THURSDAY NIGHT.

HOWEVER...A QUICK SHOT OF UPPER LEVEL POSITIVE VORTICITY ADVECTION
TAKES PLACE TUESDAY EVENING INTO TUESDAY NIGHT WITH ASSOCIATED
MOISTURE. THIS ACTIVITY COULD PRODUCE A FEW SHOWERS AND
THUNDERSTORMS MAINLY ACROSS THE SOUTHERN PORTIONS OF THE FORECAST
AREA. ALL OF THE ACTIVITY WILL BE SOUTH OF THE REGION BY WEDNESDAY
WITH FAIR WEATHER RESUMING INTO THURSDAY NIGHT.

COOLER TEMPERATURES ARRIVE ON WEDNESDAY AS HIGH PRESSURE BUILDS
CLOSER TO THE REGION FROM THE NORTHWEST. THIS SHOULD BRING IN A BIT
MORE COOL AIR ADVECTION TO THE AREA. STILL LOOKING AT HIGHS IN THE
MIDDLE 80S IN THE WEST AND AROUND 80 EAST AND UPPER 70S ALONG THE
LAKE SHORE. A BIT OF A WARMUP TAKES PLACE BY ABOUT 2 OR 3 DEGREES BY
THURSDAY AS SUBSIDENCE OCCURS UNDER HIGH PRESSURE OVER THE AREA.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
THE LONG TERM IS NOT REAL CLEAR. THERE WILL BE A LOW THREAT OF
SHOWERS AND THUNDERSTORMS FOR THE PERIOD BUT DETAILS ARE UNCERTAIN.
HIGH PRESSURE WILL BE TO THE NORTH WITH AN INVERTED TROF ACROSS THE
EASTERN OHIO AND NORTHWEST PA FRIDAY BUT WEAKENING BY SUNDAY
ACCORDING TO THE GFS...THE 00Z ECMWF IS MORE PESSIMISTIC. AT THIS
TIME DID NOT MAKE MAJOR CHANGES SINCE CONFIDENCE IS NOT REAL HIGH.
USED A BLEND OF HPC AND 00Z MOS GUIDANCE FOR THE TEMPERATURES.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
THE QUESTION FOR TODAY IS THE TIMING OF WHEN THE THUNDERSTORMS
WILL DEVELOP. STARTING TO GET SOME DEVELOPMENT OVER NORTHERN
INDIANA. THE CAUSE OF THE THUNDER WILL BE A PREFRONTAL TROF AND
THEN THE COLD FRONT. STILL THINKING THAT THE CURRENT THUNDERSTORM
ACTIVITY WILL DECREASE AND THEN REFIRE. CONFIDENCE IN THIS IS LOW.
NONE THE LESS THE AIRMASS SHOULD HEAT UP QUICKLY...IT MAY TAKE
SOME TIME FOR DEBRIS CLOUDINESS TO GET INTO THE AREA. THE OTHER
CONCERN IS WILL WE BE CAPPED WITH 700 MB TEMPERATURES EXPECTED TO
BE AROUND 12C. THE MAIN THUNDERSTORM ACTIVITY SHOULD BE LATE THIS
AFTERNOON AND EVENING.

AFTER THE THUNDERSTORMS SOME FOG IS EXPECTED WITH A VERY MOIST
ATMOSPHERE. SOME OF THE MODELS ARE FORECASTING STRATUS TO
DEVELOP...AT THIS TIME NOT CONFIDENT IN THAT...THIS WILL HAVE TO
BE MONITORED.

ANY FOG EARLY THIS MORNING WILL BURN OFF...SOME HAZE COULD BE
AROUND WITH THE AIRMASS BECOMING INCREASINGLY MORE HUMID.

OUTLOOK...MVFR BR TUESDAY MORNING...OTHERWISE MAINLY VFR THROUGH
FRIDAY.

&&

.MARINE...
A COLD FRONT WILL CROSS LAKE ERIE TONIGHT AND THEN HIGH PRESSURE
WILL BE JUST NORTH OF THE LAKE FOR MUCH OF THE REST OF THE WORK WEEK.
THE THREAT FOR A SMALL CRAFT ADVISORY WILL BE LOW WITH THE MAIN
THREAT TIMES LATE TONIGHT AND TUESDAY MORNING AFTER THE COLD FRONTAL
PASSAGE AND AGAIN TUESDAY THROUGH FRIDAY WITH A NORTH AND
NORTHEAST FLOW. AT THIS TIME IT LOOKS LIKE THE WIND SPEEDS SHOULD BE
MAINLY 10 TO 15 KNOTS WITH 2 TO 4 FOOT WAVES AT THE MOST...BUT THIS
WILL HAVE TO BE MONITORED. SPECIAL MARINE WARNINGS MAY BE NEEDED
LATER THIS AFTERNOON AND TONIGHT AS THUNDERSTORMS CROSS THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...LOMBARDY
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...KIELTYKA
Hazardous weather outlook, Jul 11, 10:37 AM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1037 AM EDT MON JUL 11 2011

LEZ142>146-162>166-OHZ003-006>014-017>023-027>033-036>038-047-089-
121445-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-
1037 AM EDT MON JUL 11 2011

...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING WINDS ARE THE MAIN THREAT. TORRENTIAL DOWNPOURS WILL
OCCUR WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-147>149-167>169-PAZ001>003-121445-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
1037 AM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING WIND ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:57 AM EDTSevere Thunderstorm WarningCLEHancock63 min
Jul 11, 12:16 PM EDTSpecial Marine WarningCLE119 min
Jul 11, 12:17 PM EDTAreal Flood AdvisoryCLEWood4 hr
Jul 11, 12:18 PM EDTSevere Thunderstorm WarningCLELucas, Wood57 min
Jul 11, 12:41 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky, Seneca59 min
Jul 11, 12:44 PM EDTSevere Thunderstorm WarningCLECrawford61 min
Jul 11, 12:58 PM EDTAreal Flood AdvisoryCLEHancock4 hr
Jul 11, 12:59 PM EDTSevere Thunderstorm WarningCLEHancock, Wyandot47 min
Jul 11, 1:01 PM EDTSevere Thunderstorm WarningCLEHuron, Richland44 min
Jul 11, 1:14 PM EDTSevere Thunderstorm WarningCLEErie, Huron44 min
Jul 11, 1:16 PM EDTSevere Thunderstorm WarningCLEMarion, Morrow, Richland59 min
Jul 11, 1:21 PM EDTSevere Thunderstorm WarningCLEAshland39 min
Jul 11, 1:38 PM EDTSevere Thunderstorm WarningCLEKnox61 min
Jul 11, 1:45 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne60 min
Jul 11, 1:51 PM EDTSpecial Marine WarningCLE84 min
Jul 11, 2:38 PM EDTSevere Thunderstorm WarningCLEStark, Summit67 min
Jul 11, 2:49 PM EDTSevere Thunderstorm WarningCLEAshtabula, Lake56 min
Jul 11, 3:10 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage65 min
Jul 11, 3:17 PM EDTSpecial Marine WarningCLE88 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.